How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Dermatology
Satisfied Customers: 56198
Experience:  GP in the United States
55099014
Type Your Dermatology Question Here...
Dr. Phil, MD is online now

Hi, I currently take Sodium Valproate (Depakote) for bipolar

Customer Question

Hi,

I currently take Sodium Valproate (Depakote) for bipolar disorder. Its worked wonders for me but there is an irritating side effect.

After about 5 weeks of taking it, my skin begins to itch. I stop taking it for two weeks then resume taking it for another five weeks until the itchy skin returns. I also need to stop taking it when I go to a hot country because my skin just turns red and itchy.

Any idea what's going on?
Submitted: 4 years ago.
Category: Dermatology
Expert:  Dr. Phil, MD replied 4 years ago.
thanks for this question

I'm very sorry you are having this problem

Sodium valproate or depakote very commonly causes skin problems including psoriasis.

I strongly recommend that you get on another medication

A good alternative would be lamictal

It is very well tolerated with few side effects

I hope this helps. If you have more questions, just reply. :)
Expert:  Dr. Phil, MD replied 4 years ago.
I noticed that our chat is not complete.

A positive rating is the only way I am credited for my work. However, my main goal is your 100% satisfaction. If you are satisfied, please rate positively. If not, just click reply and I will happily provide more information.